Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Fluoxetine - Side Effects, Good Stories Please....

(43 Posts)
Sushipaws Fri 18-Apr-08 12:27:55

I just got a prescription of Fluoxetine from my doctor after almost a year of trying to cope without medication.

All I've read is how terrible the side effects are and I'm scared to start taking them.

How bad are the side effects and how long do they last. If you go by the previous posts on this site, it seems they last for weeks and make you feel dreadfull.

I feel like such a failure for giving in and trying medication but I'm really at the end now and I can't do it anymore on my own.

Any advice most welcome.

frogs Fri 18-Apr-08 12:35:16

I've been taking it since Christmas, and it's great, tbh. GP put me on citalopram first, which I didn't like as it made me really zonked and light-headed. After about 5 weeks, I did a straight switch from citalopram to fluoxetine, and all the side-effects pretty much disappeared.

I'm hoping to wean myself off them over the summer, but I'm happy to be on them for the moment (have had a stupendously difficult year in all sorts of ways).

Give it a go. Even with citalopram, which I wasn't happy on, I still felt better than without. All these related drugs work in slightly different ways, so if you have intolerable side-effects your GP may well be able to switch you onto something that will suit you better.

RoRoMommy Fri 18-Apr-08 12:38:40

First of all, try not to feel like a failure. Sometimes we all need a little help. I was on fluoxetine for six months and it was just the boost I needed to get my relationship back on track so we could continue on our plans to have a baby (which we have and I stopped when I got pregnant).

I noticed headaches for two weeks and chalked this up to my brain rewiring itself for the better. After that, nothing. No side effects at all and it worked a treat for me.

Good luck. HTH.

Divastrop Fri 18-Apr-08 12:40:28

i am on fluoxetine fr the 3rd time now.i have tried many other AD's but its the only one that really works for me,and as for side effects,all i got was a bit of light-headedness and a dry mouth for the first couple of days.

there were alot of other problems i was having a few months ago and i thought the fluoxetine was causing them(weight gain,severe constipation,anxiety)so i stopped taking it but i went downhill fast after 4 weeks without it.also,i now know that the other things were related to my monthly cycle and nothing to do with the tablets(d'oh).

i'm sticking with it for now!

ChopsTheDuck Fri 18-Apr-08 12:41:54

I really didn't feel too bad after the first couple of weeks. The only thing that did persist was rather vivid dreams. The spaciness did get better. Honestly it was a lot better than how I felt before taking them. I was on them for 6 months and that was long enough to give me the boost to feel more like myself again.

startingoveragain Fri 18-Apr-08 12:49:20

i love it best thing ever stopped me emotionally eating too

Dottydot Fri 18-Apr-08 12:58:50

Side effects I had:

good ones - I lost weight and stopped my nervous habits for 2/3 weeks. It was bizarre but didn't last - the weight went back on again when I was feeling more myself!

bad ones - I had total insomnia for 2/3 nights.

But the side effects above went completely after a couple of weeks and I feel soooooooo much better than I did and am very relieved and grateful to my GP for helping me. I don't feel 'happy' or happier, just myself before I got stressed out/depressed, and it's fantastic.

Divastrop Fri 18-Apr-08 13:03:21

oh yes,i forgot about the eating thing.it has stopped me from emotionally eating as well.i eat when i need to and dont crave bad things like i used to.

Sushipaws Fri 18-Apr-08 14:27:50

Thanks ladies.

I took one this morning and I already feel thirsty and I have a tingly feeling up the back of my kneck.

I'm nervous about it all but I'm glad I've finally made a choice and accepted the help.

I feel a bit like a desparate housewife on Prozak and addicted to shopping

ditavonteesed Fri 18-Apr-08 16:15:27

Hi, I started this on Weds, I have been uncontrollably thirsty, today I feel like absolute shite, I haven't really eaten anything since Weds and i have been sick a couple of times, I feel sick and i don't fancy any food. I have a headache and a sorethroat, I am also exhausted and feel like I am not on this planet, please tell me this gets better quickly.

Sushipaws Fri 18-Apr-08 16:29:05

Dita, thats awful, I hope things get better. Will you please keep posting on this thread so you can let me know how your getting on and I can tell you how it's effecting me.

BBBee Fri 18-Apr-08 16:33:32

dry mouth but this made me drink more so was good IMO.

slight sickness

lost half a stone (very welcome!)

felt better!

ditavonteesed Fri 18-Apr-08 16:34:32

I certainly will, I think I am coming down with a cold as well tbh so it is all mixed up, I had to shut 2yo dd in my room with me earlier so i could sleep as I just couldn't keep my eyes open.
The dry mouth thing seems to actually be going slightly already, I have never felt so thirsty as I did on Weds, it was like I had drunk a bottle of vodka.
How you doing now, sounds like all the side effects wear off pretty quickly and I could certainly do with a little weight loss.
It does make you feel a bit better just knowing that you have done something doesn't it.

BBBee Fri 18-Apr-08 16:34:43

ADs work so differently on different people so the only way is to 'suck it and see' IYSWIM

ditavonteesed Fri 18-Apr-08 16:35:20

BBB, how quickly did you lose 1/2 a stone and did you piut it back on again?

piratecat Fri 18-Apr-08 16:40:06

i never had any side effects with it, its changed my life.

twinsetandpearls Fri 18-Apr-08 16:45:49

It has made real improvements to my life already, I started in march. Dp and people at work have commented on how much better I am.

I struggled for the first two week with the shakes and insomnia but I persevered.

I did get and still do get the livid dreams thing.

Do not try and drink on them, other ADs you can do but I did this a few weeks ago with disastrous results.

They can also play up if you forget to take them, I missed a few days this week and I am having a rather hellish time because of it. Not being able to stay awake, very anxious and panicky.

Dottydot Fri 18-Apr-08 16:48:47

oh yes - I take them first thing in the morning with food, 'cos if I want to drink even one glass of wine I get terrible heartburn if I take the prozac any later in the day.

Sushipaws Fri 18-Apr-08 16:48:52

Eeeeek, does the doctor didn't mention I couldn't drink. I quite often have a glass of wine in the evening, is this a no no then?

I do feel a bit spaced just now, but it's too early to tell I think.

Fingers crossed I'll be able to sleep tonight.

Dottydot Fri 18-Apr-08 16:49:33

Sushipaws - heartburn's my only side effect with taking it and drinking - my GP didn't mention not drinking with them.

ditavonteesed Fri 18-Apr-08 17:19:02

My GP didn't mention not drinking either but it does say in the leafklet.
My friend is a doc and reckons a small amount of alcohol would be ok.
Apetite wise I have just maneged to tempt myself with a plate of chip shop chips so it can't be that bad, will let you know how I get on with them.

twinsetandpearls Fri 18-Apr-08 17:29:26

one glass of wine is OK if you are not planning on doing anything, it does make me drowsy, but the glasses are rather large in the twinset house.

I tried not taking a tablet two weeks ago and going out on the town, I drunk approximatly a bottle of wine and a few gin and tonics and I needed to be carried home. In the morning I was very ill, dp had no sympathy and said I needed to take dd shopping as promised. I was trying to pay in M&S and my hands were really shaking, the lady behind the counter said to my dd "is your mummy OK" to which dd said " she is OK but mummy got very drunk last night and misses her drugs blush"

twinsetandpearls Fri 18-Apr-08 17:30:03

Mine do make me slightly drowsy I take them with my evening tea.

ditavonteesed Fri 18-Apr-08 17:41:09

twinset blush for you.
Sushipaws, I have now eaten the chips and a p[acket of chocoalte buttons (healthy I know) and so far don't feel too ill so maybe it is wearing off already, I can't wait for dh to get in in about 40mins though so I can go to bed.

Divastrop Fri 18-Apr-08 21:26:14

thought it was worth mentioning that i have had problems with certain brands of the generic fluoxetine,namely heartburn and sickness.think they were karibchemi and galpharm.i have to make sure the chemist has the neolab ones before i give them my prescription(they probably all think im weird and fussy now).

my gp said that it can cause stomach irritation,and although the active ingredient has to be the same,what goes in with it varies and this could be causing the problem.

i havent had a drink in a long time but i have drunk when on prozac in the past and it just made the alcohol more effective.

i take mine in the morning before breakfast as it wakes me up(tried taking it at night once and i couldnt sleep)

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now